Whey protein causes heart palpitation, solution/s?

Options
So I just bought my first whey protein (Optimum Nutrition Gold Standard, Double Rich Chocolate Whey Protein) and the first time I drank it (2 and half scoop with milk and water) I had this weird stabbing feeing in my heart. So I was thinking since maybe it’s my first time i’m not used to it so I decided to dial it down. So the next day I decided to spread it out throughout the day, one during breakfast and one after workout. I took one during breakfast (1 scoop with water and little milk) and after 10 mins of drinking it my heart raised and the weird stabbing feeling in my heart is back.

Replies

  • cwolfman13
    cwolfman13 Posts: 41,874 Member
    edited January 2019
    Options
    IDK...it's just whey, which is a bi-product of cheese making; there's not really anything weird in it like stimulants or anything.

    ETA: it's basically just a powdered dairy product. Do you consume dairy? I think if you're having heart palpitations, it is coincidence and you need to see a Dr. to find the real cause.
  • kimny72
    kimny72 Posts: 16,013 Member
    Options
    Whey protein is just dairy. Do you eat or drink other dairy products?
  • quiksylver296
    quiksylver296 Posts: 28,442 Member
    Options
    Do you drink it near the time you are working out?
  • magnusthenerd
    magnusthenerd Posts: 1,207 Member
    Options
    Seeing as it is heart palpitations, maybe see a doctor or nurse, particularly in case they are coincidental and you need to find their real cause?
  • apullum
    apullum Posts: 4,838 Member
    Options
    I would definitely see your doctor about it. It could be that you have a reaction to something in that particular protein powder, or it could be a coincidence, but heart issues should be taken seriously.
  • WickedPineapple
    WickedPineapple Posts: 701 Member
    Options
    A stabbing feeling in your chest sounds more like acid reflux, which can be triggered by a variety of foods/drinks.
  • lin_be
    lin_be Posts: 393 Member
    Options
    Chocolate is a stimulant and as someone who suffers from heart palpitations, I’ve had to reduce my caffeine consumption and also chocolate consumption. I have no idea how much actual chocolate is in your double chocolate shake but might be a trigger.
  • enricooooo123
    enricooooo123 Posts: 5 Member
    Options
    Thanks for the replies, I will definitely go see my doctor and talk about it. But for the chocolate flavor i don’t think that i’m having a reaction to that cause I would always drink chocolate milk in morning as part of my breakfast. Maybe because of the caffeine? Idk but I’ll definitely stop drinking it until i’ve talked to my doctor just to be safe.
  • quiksylver296
    quiksylver296 Posts: 28,442 Member
    Options
    Thanks for the replies, I will definitely go see my doctor and talk about it. But for the chocolate flavor i don’t think that i’m having a reaction to that cause I would always drink chocolate milk in morning as part of my breakfast. Maybe because of the caffeine? Idk but I’ll definitely stop drinking it until i’ve talked to my doctor just to be safe.

    That item doesn't contain caffeine. Mine doesn't, anyway.
  • Fuzzipeg
    Fuzzipeg Posts: 2,298 Member
    Options
    I'm wondering if the levels of casein or even lactose are higher in your product than you are used to. Your reaction could be caused by the increase in either or both. It is possible to have allergy/intolerance testing for both casein and lactose to decide this one way or another. A drink makes it so much easier to increase your protein. You could try something else like pea or rice protein and see if either of these have any reaction in you. I have just noticed you are seeing your doctor, I agree it is a good idea. Take care of yourself.
  • magnusthenerd
    magnusthenerd Posts: 1,207 Member
    Options
    Fuzzipeg wrote: »
    I'm wondering if the levels of casein or even lactose are higher in your product than you are used to. Your reaction could be caused by the increase in either or both. It is possible to have allergy/intolerance testing for both casein and lactose to decide this one way or another. A drink makes it so much easier to increase your protein. You could try something else like pea or rice protein and see if either of these have any reaction in you. I have just noticed you are seeing your doctor, I agree it is a good idea. Take care of yourself.
    I wouldn't think so, given the person has drank milk before, I'm pretty sure a whey protein drink has less casein and lactose than milk. That's kind of what, well, whey is, milk, lose some casein, lose a lot of fat, lose a fair amount of lactose.
  • psychod787
    psychod787 Posts: 4,088 Member
    Options
    Strange... any gas or intestinal discomfort?
  • enricooooo123
    enricooooo123 Posts: 5 Member
    Options
    psychod787 wrote: »
    Strange... any gas or intestinal discomfort?
    No, just the palpitation
  • kimny72
    kimny72 Posts: 16,013 Member
    Options
    So these are the ingredients

    Ingredients: Protein Blend (whey protein isolate, whey protein concentrate, whey peptides), cocoa (processed with alkalki), lecithin, natural and artificial flavors, acesulfame potassium, aminogen®, lactase

    I can't imagine why any of those ingredients would cause palpitations.
  • psychod787
    psychod787 Posts: 4,088 Member
    Options
    Potassium can.... though rare... you would generally have to have a pre existing condition. Though probably not enough on it..
  • enricooooo123
    enricooooo123 Posts: 5 Member
    Options
    psychod787 wrote: »
    Potassium can.... though rare... you would generally have to have a pre existing condition. Though probably not enough on it..
    So I’ve been thinking of getting a new product and instead of whey i’m going to get a plant based just to see how I would react. Do you think its fine on what i’m going to do or should I wait until i’ve talked to my doctor?
  • FL_Hiker
    FL_Hiker Posts: 919 Member
    edited January 2019
    Options
    Do you drink coffee at all? On any medications? Sometimes my thyroid medicine if it’s too high say I’ve lost a bunch of weight and didn’t get the dosage adjusted causes my heart to flutter. Have you lost a lot of weight and not changed meds? Coincidence isn’t always correlation or something like that..
  • quiksylver296
    quiksylver296 Posts: 28,442 Member
    Options
    FL_Hiker wrote: »
    Do you drink coffee at all?

    Or energy drinks? Monster? Red Bull?
  • enricooooo123
    enricooooo123 Posts: 5 Member
    Options
    FL_Hiker wrote: »
    Do you drink coffee at all?

    Or energy drinks? Monster? Red Bull?
    FL_Hiker wrote: »
    Do you drink coffee at all? On any medications? Sometimes my thyroid medicine if it’s too high say I’ve lost a bunch of weight and didn’t get the dosage adjusted causes my heart to flutter. Have you lost a lot of weight and not changed meds? Coincidence isn’t always correlation or something like that..

    No not all, no meds, never drank energy drink and I barely drink coffee